Ipilimumab-induced thrombocytopenia in a patient with metastatic melanoma

S. Ahmad, M. Lewis, P. Corrie, Mahesh Iddawela

Research output: Contribution to journalArticleResearchpeer-review

34 Citations (Scopus)

Abstract

A 57-year-old man with metastatic melanoma developed grade 4 thrombocytopenia during treatment with ipilimumab (anti-CTLA-4 antibody). Bone marrow examination confirmed increased megakaryocytes, which supported a diagnosis of drug-induced, immune-mediated thrombocytopenia and he received 1 mg/kg prednisolone and 1 g/kg intravenous immunoglobulin. There was a delayed response to treatment, with the first evidence of rise in platelet count seen after 9 days. This was followed by a complete and sustained resolution of thrombocytopenia. Hematological toxicity has rarely been associated with ipilimumab and to our knowledge this is the first report of isolated grade 4 thrombocytopenia. This case demonstrates the importance of monitoring full blood count in all patients receiving ipilimumab.

Original languageEnglish
Pages (from-to)287-292
Number of pages6
JournalJournal of Oncology Pharmacy Practice
Volume18
Issue number2
DOIs
Publication statusPublished - Jun 2012
Externally publishedYes

Keywords

  • Ipilimumab
  • melanoma
  • thrombocytopenia

Cite this